Naloxone in Opioid Associated Cardiac Arrest?

by
|
Reading Time: 4 minutes
Picture of Rachel Rafeq
Rachel Rafeq
Emergency medicine pharmacist and toxicology enthusiast. Trained in medication safety and I apply that to everything. I love photography and world schooling my kids.

The Pre-brief

EMS is bringing in a 42-year-old male found down on the sidewalk with a bag of heroin in his pocket and a needle still in his arm. He was pulseless on the scene. Paramedics began CPR and placed the patient on a cardiac monitor, which shows pulseless electrical activity. EMS learned from a friend of the patient who was on scene that he was recently released from jail. In route, he is intubated.  In the ED, CPR continues and he receives epinephrine 1 mg every 3-5 minutes. Should the patient receive naloxone?

The ongoing opioid epidemic accounts for ~115 deaths per day and affects mostly individuals 25-55 years of age. It is the leading cause of death in adults 25-64 years of age.

Naloxone is the only available opioid overdose antidote on the market and should there be suspicion of an opioid overdose in patients with a pulse, this life-saving medication should be administered. But, what is the recommendation when a person has lost pulses and cardiopulmonary resuscitation is in progress? Does naloxone still have the same benefit?

Risk factors for out of hospital opioid associated cardiac arrest

  • History of other substances or alcohol use disorder
  • Comorbid medical or mental health disorders (e.g. obstructive sleep apnea, depression)
  • High long term dose of opioids or use of potent synthetic opioids such as fentanyl
  • Concurrent benzodiazepines or antidepressant use
  • Opioid naïve persons
  • Recent incarceration or inpatient hospitalization with loss of tolerance
  • A recent release from abstinence-based treatment program
  • Enrolled in opioid dependence program (i.e. methadone, buprenorphine, naloxone)
  • History of prior opioid overdose
  • Social factors that result in isolation (e.g. psychiatric illness)

Mechanism of Cardiac Arrest after Opioid Overdose 

In short, hypoxia occurs first followed by total cessation of cardiac output, which manifests as pulseless electrical activity (PEA) or asystole.  There are exceptions such as torsades de pointes, which are associated with methadone overdose or hypoxemic/hypercarbic arrest. Due to hypoxia, anoxic perfusion occurs and cerebral tissue oxygen content becomes lower than the ischemic threshold, but blood flow and glucose supply continue. Ultimately, cerebral electrical activity breaks down.

Unique organ injuries commonly seen with opioid-associated out of hospital cardiac arrest include:

  • Brain
    • Abscesses/mycotic aneurysm from injection drug use
    • Infarction from emboli
  • Muscle
    • Rhabdomyolysis
  • Lung
    • Abscesses from injection drug use
    • Aspiration pneumonitis
  • Heart
    • Endocarditis from injection drug use

Naloxone

Naloxone binds to the µ1 -opioid receptor and displaces any opioids attached. It may be administered by the intramuscular, subcutaneous, intranasal, endotracheal, intravenous, or intraosseous route. It has been proven to be life-saving in patients who have suffered respiratory depression and still have a pulse.

Naloxone dosing varies from 0.4 mg up to 4 mg and adverse effects include precipitated withdrawal. Withdrawal symptoms are dose-dependent; therefore, it is recommended to use the lowest effective dose. This will also minimize the risk of agitation and pulmonary edema.  Duration of action is 60-90 minutes which means it may require multiple doses in patients who have consumed long-acting opioids.

Naloxone may reverse respiratory depression and prevent cardiac arrest. In patients with pinpoint pupils and altered mental status, naloxone is strongly associated with overdose reversal; however, it is uncertain what the outcome is when naloxone is used during cardiac arrest.

The American Heart Association (AHA) clearly states that for patients with cardiac arrest from known or suspected opioid overdose, the most important intervention is standard resuscitative measures focusing on high-quality chest compressions and ventilation. These measures take priority over naloxone. This is a level one recommendation based on the fact that there are no studies that have demonstrated a proven benefit of naloxone in these scenarios.

In patients with a suspected opioid overdose who have a definite pulse but no normal breathing or only gasping (i.e., a respiratory arrest), in addition to providing standard BLS and/or ACLS care, it is reasonable for responders to administer naloxone.  This is a moderate recommendation by the AHA based on moderate-quality evidence.

Dezfullian and colleagues stated that in patients who are pulseless and receiving standard resuscitation including assisted ventilation, naloxone is unlikely to be beneficial and standard resuscitation alone is indicated.  Naloxone should only be considered when there is a possibility to prevent cardiac arrest or when it is uncertain if the patient is pulseless.

Coming back to the pathophysiology, in patients who lose pulses after an apparent overdose, there is a loss of airway patency and loss of breathing. This respiratory failure should be managed through airway protection, aka control oxygenation, and ventilation. Consider securing the airway through endotracheal intubation. If the airway is secured, then what more will naloxone add? Giving naloxone empirically has not been proven to improve oxygenation or ventilation and therefore is unlikely to add benefit over any other interventions already in progress.

Dezfullian and colleagues raise an interesting point that there may be a proportion of respiratory arrests that are misclassified as cardiac arrest. In these cases, naloxone could prove to be life-saving.

The Debrief

  • There is proven benefit for the use of naloxone in patients who have suffered respiratory depression but continue to have a pulse
  • The evidence for naloxone benefit in patients who have arrested and are pulseless is not compelling
  • As per AHA guidelines, the most important intervention in opioid-associated cardiac arrest is high-quality chest compressions and ventilation. The use of naloxone is unlikely to provide benefit.

References

  1. Panchal AR, Bartos JA, Cabañas JG, et al. Part 3: Adult Basic and Advanced Life Support: 2020 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation. 2020;142(16_suppl_2):S366-S468. doi:10.1161/CIR.0000000000000916
  2. Dezfulian C, Orkin AM, Maron BA, et al. Opioid-Associated Out-of-Hospital Cardiac Arrest: Distinctive Clinical Features and Implications for Health Care and Public Responses: A Scientific Statement From the American Heart Association. Circulation. 2021;143(16):e836-e870. doi:10.1161/CIR.0000000000000958

Share:

More Posts

Related Posts

0
Would love your thoughts, please comment.x
()
x